Alabama, 2002

Lightning Strike in Alabama, August 30, 2002

August 30, 2002 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 30, 1:43 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 30, 1:43 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
243 PM CDT FRI AUG 30 2002

STAGNANT PATTERN CONTINUES...WITH BROAD TROUGH LINGERING OVERHEAD...
BERMUDA RIDGE TO THE EAST...AND CONTINENTAL RIDGE TO THE WEST.

FORECAST ISSUE ONCE AGAIN POPS IN THE SHORT TERM...TEMPS TO A LESSOR
EXTENT.  IN SPITE OF APPEARING TO HANDLE THE EAST COAST SYNOPTIC
SITUATION THE BEST...AVN MOS SIGNIFICANTLY INCREASES PRECIP...AND
POPS OVER OUR AREA FOR THE WEEKEND.  THIS SEEMS RATHER INCONSISTENT
WITH THE REMAINDER OF THE MODELS...INCLUDING ETA...NGM...GEM AND MM5.
SOURCE OF DIFFERENCE COULD BE EASTERLY WAVE SEEN ON SATELLITE NOW
EAST OF BAHAMAS...WHICH IS DEPICTED RATHER CLEARLY IN THE ETA MODEL.
ETA PROFILES SHOW LITTLE CHANGE IN PRECIPITABLE WATER...AND CROSS
SECTIONS ALSO REVEAL PERSISTENT MOISTURE LAYER...ALL THIS WITH
MINIMAL DYNAMICS.  SO...WHEREAS MAV GOES FOR LIKELY POPS SAT AND
SUN...WILL HOLD US DOWN TO A LOW DIURNAL CHANCE (30) MOST
LOCATIONS...WITH MID CHANCE (40) FOR THE SOUTHERN COUNTIES.

BEYOND SUNDAY...HINTS OF A BIT OF A TRANSITION IN THE WORKS...AS
BERMUDA RIDGE BREAKS DOWN AND STRONG TROUGH DIGS IN THE WEST COAST.
EXTENDED AVN HINTS AT POTENTIAL TROPICAL SYSTEM IN THE WESTERN
GULF...AND THE TROPICAL ATLANTIC WILL ALSO NEED TO BE WATCHED.  THAT
SAID...WONT GET TOO FANCY...BUT SEEMS TO BE A GRADUAL DECREASE IN
POPS FOR WEDNESDAY THROUGH FRIDAY.  WILL PULL BACK TO ISOLATED POPS
FOR ALL BUT SOUTHERNMOST COUNTIES...AND KEEP TEMPS JUST ABOVE CLIMO.

TEMPERATURES AND POPS...AS DISCUSSED ABOVE...UNDERCUTTING MAV AND
FWC ON THE POPS DURING THE DAY...GOING TOWARDS LOWER MAV FOR THE
OVERNIGHTS.  TEMPERATURES BLENDED TO AGREE WITH FORECAST CLOUD
COVER...GOING AT OR ABOVE GUIDANCE LOWS MOST INSTANCES.  81

PRELIMINARY NUMBERS...
HSV 68 87 68 87 / 10 20 20 30
BHM 71 88 71 87 / 10 30 20 30
MGM 71 87 72 87 / 20 40 20 40

.BHM...NONE.

In the hours before

Special weather statement, Aug 30, 12:13 PM CST, 3 hours 22 minutes before
ALZ001>050-302000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
113 PM CDT FRI AUG 30 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE
AGAIN DEVELOP ACROSS THE FORECAST AREA THIS AFTERNOON AND TONIGHT. A
FEW STORMS MAY BECOME STRONG WITH GUSTY WINDS...HEAVY RAINS...AND
OCCASIONAL LIGHTNING...BUT NO WIDESPREAD OR ORGANIZED SEVERE
WEATHER IS EXPECTED.  THE ACTIVITY IS EXPECTED TO DECREASE AFTER
SUNSET.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...2
MONTGOMERY...2

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tallapoosa

When
August 30, 3:35 PM CST
Where
Tallapoosa County, Alexander City
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Two separate house fires were initiated by lightning. One of the fires caused significant structural damage and also destroyed an automobile. In the second instance, the lightning bolt hit a tree next to the structure, and both caught on fire. No injuries were reported in either event.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312441.